Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 142, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 15, 2000, 9:38 AM CDT for Adair County, Iowa. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 15, 2000, 9:38 AM CDT (14:38 UTC)
- Expired
- Jul 15, 2000, 10:30 AM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Adair County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 10:15 AM CDT | Thunderstorm Wind 52 E | Greenfield, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -423 J/kg
- Mixed-layer LCL
- 1839 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 151439 SVRDSM IAC001-151530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 938 AM CDT SAT JUL 15 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAIR COUNTY IN SOUTHWEST IOWA * UNTIL 1030 AM * AT 937 AM...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 1 MILE NORTH OF ADAIR...OR ABOUT 50 MILES WEST OF DES MOINES... MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ADAIR NOW NEAR GREENFIELD AROUND 950 AM NEAR ORIENT AROUND 1000 AM DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4149 9429 4149 9469 4118 9468 4118 9426 JAW NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:35 AM CDT, 6 hours 3 minutes earlier.
Area forecast discussion, Jul 15, 3:35 AM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 AM CDT SAT JUL 15 2000 CONCERN FOR THIS FORECAST ARE DVLPMNT OF PCPN IN ERY PDS AND TEMPS. LATER PERIODS OF THIS FORECAST HAVE MORE CONFIDENCE IN DVLPMNT. LOOKING AT ALL THE MODELS VERY CLOSE IN SOLUTION WITH UPPER RIDGE REMAINING IN PLACE WHILE LO TRACKS ARCS SRN CANADA. MEANWHILE MODELS POINT TO SIMILAR TIMING OF SFC FNT INTO THE ST ON SUNDAY. PROBLEMS COMES UP IN PCPN FIELDS OF THE MODELS. AVN/ETA/MESOETA ARE ALL IN SAME BALLPARK WITH MOST PCPN AS RESULT OF COLD FNT ON SUN. NGM WHICH HAS BEEN MOST AGRESSIVE STARTS TURNING OUT PCPN IN 1ST PERIODS WHICH ATTM LOOKS GOOD AS CURRENT RADAR HAS ISOLTD CELLS FROM NEAT KAIO TO NEAR KLWD. HAVE ALSO WATCH TRENDING OF CPNP IN SD MOVG SEWRD. APPERE AS FROM STLT AND RADAR TOPS WARMING AND ECHOES DIMINISHING. FOR 1ST PERIOD WILL LEAN ON NGM WITH PCPN FIELD FROM NEAR KOMA TO CNTRL MO TDA. WUNDER WHAT WILL HAPPEN WHEH DAYTIME HEATING IS THROWN INTO THE MIX AND MINOR S/W MOVES INTO THE STATE ALG EAST SIDE OF BOUNDARY. LOOK AT LTST MSAS FIELDS HAVE DECENT MOISTURE CONVERGENCE INSTABILITY AND WEAK THETA E RDIEG INTO SWRN PTN OF THE STATE. CLOUD COVER MAYBE EXTENSIVE AS PCPN AREA MOVES SEWRD OUT OF SD TDA AND INCREASE IN OVERALL CLOUDINESS ON STLT LOOPS. LATER PERIODS HAVE GREATER CONFIDENCE IN MODELS AND PCPN CHCS. WITH BOUNDARY CLOSE AND WEAK S/W MOVES INTO THE ST LKLY WELL AFT MIDN GD CHC OF PCPN WITH CONTINUED CHCS SUN AND SUN NGT. GD SPT FROM DYNAMIC FIELDS AS FAIRLY STRONG QG FORCING IN MID LVLS LT TNGT AND RIGHT THRU SUNDAY. GUID CLOSE IN ALL PERIODS AND WITH LESS THAN FULL SUN TEMPS ACCEPTED. QUICK LOOK AT NEW EFP MODELS CONTINUE WITH WET TREND AS SYSTEMS TRAVEL DOWN ACRS STATE ON E SIDE OF UPPER RIDGE. LOWER TEMPS IN 70S AND LO 80S CAN BE EXPECTED. .DSM...NONE FORSTER
In the hours before
Special weather statement, Jul 15, 5:39 AM CDT, 3 hours 59 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-161100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 540AM CDT SAT JUL 15 2000 HAZARD--ISOLATED TO WIDELY SCATTERED NON SEVERE THUNDERSTORMS. AREA OF CONCERN--ALL OF CENTRAL IOWA. TIMING--ISOLATED THUNDERSTORMS AFTER 1 PM CDT. MORE NUMEROUS THUNDERSTORM DEVELOPMENT AFTER MIDNIGHT. METEOROLOGICAL COMMENTS--A WARM FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY TODAY AND TONIGHT FROM EASTERN NEBRASKA TO NORTHERN MISSOURI. MOISTURE LADENED AIR WILL POOL IN THE VICINITY OF THE FRONT. DAYTIME HEATING WILL AID IN THE DESTABILIZING OF THE AIR WITH ISOLATED DEVELOPMENT EXPECTED. LATE TONIGHT A STRONGER SHORTWAVE WILL MOVE ACROSS THE AREA TRIGGERING MORE WIDE SPREAD THUNDERSTORM ACTIVITY. BECAUSE THE AIR IS VERY MOIST BRIEF HEAVY RAINS MAY ACCOMPANY SOME OF THE STORMS. PRECAUTIONS--SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT UNLESS HEAVY RAINS BECAME WIDESPREAD. FORSTER
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 9:18 AM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 42 min |
| Jul 15, 9:25 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.